Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Aug 31, 2021, 12:39 PM MST. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2021, 12:39 PM MST (19:39 UTC)
- Expired
- Aug 31, 2021, 1:45 PM MST
- In force
- 66 min
- Issued by
- NWS Phoenix, AZ
- Hail
- 0.25 in
- Wind
- 55
The radar
The Yuma radar (KYUX), 101 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 7.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 302 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1872 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
373
WWUS85 KPSR 311939
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
1239 PM MST Tue Aug 31 2021
AZZ530-531-533-CAZ569-312045-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
1239 PM MST Tue Aug 31 2021
...A strong thunderstorm will impact portions of southwestern La Paz,
northeastern Imperial and Riverside Counties through 145 PM MST/145
PM PDT/...
At 1238 PM MST/1238 PM PDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southeast of Cibola, or 20 miles north of
Martinez Lake, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cibola and Palo Verde.
This includes CA Route 78 between mile markers 72 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3357 11436 3321 11440 3315 11462 3344 11486
3347 11483
TIME...MOT...LOC 1938Z 166DEG 15KT 3327 11453
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
$$
HirschWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 31, 11:23 AM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 31, 11:23 AM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1123 AM MST Tue Aug 31 2021
.UPDATE...Updated 18Z aviation discussion.
&&
.SYNOPSIS...
Scattered to widespread showers and thunderstorms will occur today
over the entire region before mainly being confined to southwest
and south central Arizona during the overnight hours into
Wednesday. Locally heavy rainfall capable of producing flash
flooding is expected, but localized damaging wind gusts will also
be possible. A Flash Flood Watch is in effect through late tonight
for southeast California and Yuma and until late Wednesday night
for the rest of southwest and south central Arizona. A drying
trend will begin on Thursday, but lingering chances for isolated
storms will remain over the Arizona high terrain into the weekend.
&&
.DISCUSSION...
Outflow boundaries and gravity waves propagating through the
region from several directions combined with deep tropical
moisture aloft and increasing boundary layer moisture have kept
thunderstorms developing overnight across portions of southwest
and southern Arizona. The heaviest rainfall over the past several
hours fell over Sand Tank Wash just upstream (or southeast) of
Gila Bend where a large area received 1-2 inches of rain in about
60-90 minutes, prompting a Flash Flood Warning through 5 AM MST.
Additional storms have developed near Ajo in Pima County with
similar rain rates where gravity waves from earlier convection to
the south in Sonora, northwest in the Colorado River Valley, and
northeast along the Mogollon Rim interacted with surface-based
outflows. Low-level lapse rates have steepened over eastern Yuma,
southwest Maricopa, and western Pima counties to cause a modest
increase in instability that is helping trigger scattered shallow
convection in this area. Fortunately, moist adiabatic lapse rates
at midlevels and lack of daytime heating are helping limit this
instability for now, but also enhancing the heavy rain threat. In
addition, a leading shortwave appears to be rotating out ahead of
the persistent cutoff low southwest of San Diego that may be
helping convection develop in the area as well. If anything, these
current storms foreshadow the very favorable environment we have
for convection and heavy rainfall today that will be tapped into
as the aforementioned cutoff low opens up and progresses towards
the region later today into the overnight hours.
Our meteorological setup for today with a westerly disturbance
combining with deep tropical moisture associated with a dissipated
tropical cyclone enhanced by the monsoonal circulation is one
that historically causes heavy rainfall across the region. Strong
divergence and diffluence at upper-levels associated with a 50-70
jet max will provide large-scale support for storm development.
This disturbance will also cause additional moisture advection as
it draws up additional moisture from the Gulf of California and
remnants of what was Hurricane Nora on top of that which has
built up from thunderstorm activity over the past few days. PWATs
have increased to at least 1.6-1.8" over much of the region based
on SPC Mesoanalysis, though there is some evidence from aircraft
soundings and other observations that it is closer to 1.8-2.0". We
have already seen 1-2 inch per hour rain rates overnight, which
continue to be supported by the HREF through at least Wednesday
morning across the entire region. Thus, the Flash Flood Watch that
begins at 11 AM MST/PDT across the entire region and ends late
tonight for southeast California and Yuma and late Wednesday night
for southwest and south central Arizona remains unchanged.
Although there is some uncertainty in how much ongoing convection
over southwest Arizona will persist and how that will affect storm
development later today, most hi-res models still project a
gradual downtrend in that convection over the next few hours.
Assuming that occurs, we expect scattered thunderstorms to
develop with daytime heating over southeast California this
afternoon as the mid-to-upper level shortwave and associated
dynamic support progress east. Additional convection should
develop over the higher terrain of southeast Arizona with daytime
heating as well to push southeasterly outflows into the lower
deserts of south central Arizona by this evening. South central
and southwest Arizona may end up being stabilized by late morning
due to ongoing nocturnal convection that could prevent storms from
developing until this evening, but in many ways that will be
optimal for generating widespread showers and thunderstorms later
this evening into the overnight hours as the shortwave and
outflows from the west combine with the outflows from the
southeast and this very moist environment. The HREF supports very
localized 2-3 inch per hour rain rates this afternoon and evening
over portions of southern Arizona including Tucson and over
portions of south central Arizona this evening into the overnight
hours. Therefore, WPC has upgraded portions of to a Moderate Risk
of Excessive Rainfall for these areas, which for now include the
Bush, Woodbury, and western portions of the Telegraph Fire burn
areas where larger-scale upslope flow may help generate higher
rain rates. This focused moderate risk just clips far eastern
portions of the Phoenix metro, though we cannot rule out this area
expanding slightly later today based on the 12Z HREF suite.
The threat for heavy rainfall should still continue into Wednesday
across at least south central Arizona if not portions of La Paz
and eastern Yuma Counties. However, convection should be more
isolated to scattered than it will be today and tonight, and we
may be too stable and/or in a subsident regime depending on how
much the shortwave pushes through Arizona versus simply clipping
the state as it generally remains northwest of the region and
become ingested in the stronger kicker shortwave moving through
the Intermountain West. Considering many locations will be
saturated and that it may not take much rainfall to cause
additional flash flooding, it seems wise to keep the watch going
through late Wednesday night for at least south central Arizona.
If current model trends continue, we may be able to drop it
earlier for most of southwest Arizona. Overall, the median QPF
for the Phoenix area remains 0.5-1.0" with a 10% chance of 0.01"
or no rain at all and 15% chance of more than 1 inch. The 12Z
HREF LPMM is supporting the potential for 2-4" in the upslope
regions east of Phoenix including our burn areas, with NBM
predicting a 30-40% chance of over 1 inch of rain for those areas
where impacts due to flash flooding are most likely.
Much drier air aloft should spread over much of the area
Wednesday night into Thursday as PWATs fall to around 1.0-1.2" in
south central Arizona and even lower further west, likely ending
rain chances across the lower deserts by Thursday morning. Another
upper level trough is forecast to approach the California coast
late in the week, keeping our region mostly under southwesterly
flow aloft. Lingering boundary layer moisture should prevail over
the higher terrain of eastern Arizona Friday into the weekend
keeping at least slight chances for afternoon storms in the
forecast. Model ensembles are also starting to agree on another
round of monsoonal moisture and storm chances moving back into the
region late in the weekend into early next week.
&&
.AVIATION...Updated at 1820Z
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
There are multiple aviation weather concerns through the TAF
period. For the next few hours, periods of variable winds are
possible at all terminals as an upper level disturbance continues
to move northward just west of the terminal area. Otherwise,
westerly winds are expected to predominate through the afternoon
and most of the evening at 8-12 kts. The wind forecast tonight is
much less certain and will be heavily influenced by convection
and potential outflows. Trends and patterns suggest some sort of
southerly wind component for a few hours tonight but headings may
vary between the southwest to southeast. Signals for very
pronounced outflows and sudden wind changes remain unclear, which
suggests outflows could be more subtle or muted unless reinforced
by ongoing thunderstorm development near the terminal area.
Probability of this occurrence is 30-50% at any given terminal,
enough to mention in the TAFs, after 00z. The chance for dust
storms is at 30% for KIWA and 20% for all other terminals.
For showers and storms, activity will likely begin to increase
early this afternoon south and west of the terminal area. The
timing for showers/storms to enter the terminal area will increase
early evening, around 00z, with multiple rounds of activity
possible through Wednesday morning (mostly showers after midnight
tonight). The timing for the bulk of activity is 07z tonight
(midnight local) through 17z (10 am) Wednesday morning. Cigs will
drop to 050 and MVFR visibility during any showers/storms. Low
cigs of 050-070 will persist well into Wednesday morning with a
slow improvement to 080-100 by the early afternoon.
Southeast California/Southwest Arizona including KIPL and KBLH:
There are multiple aviation weather concerns through the TAF
period. Storms and showers will initiate over the mountains in
Baja California within the next few hours before activity pushes
into southeastern CA this afternoon and evening. Activity farther
east along the Colorado River will begin a little later but should
increase by 22z this afternoon. The main window for showers/storms
is between 21z and 04z tonight at both terminals. Chances for
outflow winds at speeds of 20-30+ kts is at 50% for both terminals,
while chances for blowing dust is 40%. Direct storm impacts will
include lightning, strong downbursts, and temporarily reduced cigs
and visibility. Otherwise, both terminals can anticipate southerly
(SSE to SSW) winds with speeds exceeding 10 kts and gusts up to
20-25 kts.
&&
.FIRE WEATHER...
Thursday through Monday:
After wetting rains fall across much of the region on Tuesday and
Wednesday, drying conditions are expected from west to east on
Thursday to temporarily end rain chances for all but the eastern
Arizona high terrain. After mostly slight chances for isolated
showers and thunderstorms across the higher terrain on Friday and
Saturday afternoon, storm coverage should increase across the
higher terrain by Sunday or Monday. Outflows from these storms and
another potential weather disturbance from the east may trigger
storms over the lower deserts of south central Arizona on Sunday
and the entire region on Monday. Winds will generally follow
diurnal trends aside from stronger gusts in thunderstorm outflows.
Minimum Minimum RHs will remain above 25-30% for south central
Arizona, whereas southeast California and southwest Arizona may
briefly dip to 15-20% on Friday and Saturday. Maximum RH values
will recover into a 40-70% range for most locations each night.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late Wednesday night for AZZ530-531-
533>563.
Flash Flood Watch through late tonight for AZZ532.
CA...Flash Flood Watch through late tonight for CAZ560>570.
&&
DISCUSSION...Hopper/Kuhlman
AVIATION...AD
FIRE WEATHER...HopperIn the hours before
Special weather statement, Aug 31, 12:39 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1239 PM MST Tue Aug 31 2021
AZZ530-531-533-CAZ569-312045-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
1239 PM MST Tue Aug 31 2021
...A strong thunderstorm will impact portions of southwestern La Paz,
northeastern Imperial and Riverside Counties through 145 PM MST/145
PM PDT/...
At 1238 PM MST/1238 PM PDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southeast of Cibola, or 20 miles north of
Martinez Lake, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cibola and Palo Verde.
This includes CA Route 78 between mile markers 72 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3357 11436 3321 11440 3315 11462 3344 11486
3347 11483
TIME...MOT...LOC 1938Z 166DEG 15KT 3327 11453
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
HirschThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 8:18 PM MST | Special Weather Statement | PSR | 27 min | |
| Aug 30, 9:06 PM MST | Flash Flood Warning | PSR | La Paz | 5 hr |
| Aug 30, 10:59 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Aug 30, 11:17 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 31, 12:06 AM MST | Special Weather Statement | PSR | Maricopa | 39 min |
| Aug 31, 12:24 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 31, 12:50 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 31, 2:55 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 31, 5:52 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 31, 1:13 PM MST | Areal Flood Advisory | PSR | La Paz | 6 hr |
| Aug 31, 1:24 PM MST | Flash Flood Warning | PSR | La Paz | 13 hr |
| Aug 31, 1:35 PM MST | Special Weather Statement | PSR | 70 min | |
| Aug 31, 4:55 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 3 hr |
| Aug 30, 5:14 PM MST | Flash Flood Warning | PSR | Imperial, Riverside | 4 hr |
| Aug 30, 6:49 PM MST | Areal Flood Advisory | PSR | Imperial | 3 hr |
| Aug 30, 7:37 PM MST | Special Weather Statement | PSR | Riverside | 23 min |
| Aug 30, 7:52 PM MST | Areal Flood Advisory | PSR | Riverside | 23 min |
| Aug 30, 8:13 PM MST | Flash Flood Warning | PSR | Riverside | 50 min |
| Aug 31, 5:46 AM MST | Areal Flood Advisory | PSR | Imperial | 3 hr |
| Aug 31, 3:48 PM MST | Special Weather Statement | PSR | Imperial | 87 min |
| Aug 31, 4:15 PM MST | Special Weather Statement | PSR | Imperial | 90 min |
| Aug 31, 4:30 PM MST | Severe Thunderstorm Warning | PSR | Imperial | 75 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.